Back to Ask the Diabetes Team Ask the Diabetes Team

From Inwood, West Virginia, USA:

My daughter lives with her mother so I am unable to know at times if everything is being done as it should be, and she is having bouts of ketoacidosis every two to three weeks which usually require a one to two day hospital stay. I checked yesterday, and she has been admitted to the hospital fourteen times during 2002. She also had an inpatient stay for six weeks about five months ago. They concluded that she was doing all the right things and that she seemed to get dehydrated easily.

She was diagnosed with type 1 diabetes at age eight and is currently almost fourteen. We are not able to keep her from getting sick, and, for the last three weeks, she has been vomiting up the food she eats much of the time. An upper GI and a test for the pyloric germ in her stomach were negative. She complains of being nauseated most mornings and ends up coming home from school around 9:00-10:00 am sick. Strangely enough, her blood glucose levels do not usually indicate a problem. She will have a few highs and lows, but it stays within the 110 210 mg/dl [mmol/L] range most of the time until she gets really sick.

She was on the insulin pump for about eight months approximately two years ago which worked for about six months, but then her numbers started going all over the place again. A diabetes nurse tried to help adjust things during that time, but it was decided that she was more at risk staying on the pump than taking her off of it. So they took her off the pump, and she started on Humalog with NPH. She checks her blood sugars in the morning, at lunch, dinner, and at her bed time snack (10:00 pm).

I keep asking what else can we do? She is missing a ton of school and is down most of the time now because she has no quality of life. They have referred us to a pediatric gastroenterologist. Do you have any ideas or suggestions on what direction to take at this point? She will also be hooked in to the MiniMed monitor on for 72hrs to get a better idea as to what her blood sugars are doing during the night. I keep asking doctors "Should we be checking blood sugars through the night?" They always say you can if you want to at times. Thanks for any advice you can offer.


This is a complex array of problems. First of all, I think a referral to a pediatric endocrinologist for on-going care is very important. The most common cause of recurring episodes of DKA [diabetic ketoacidosis] leading to the dehydration and vomiting (and potentially brain swelling and death is an insufficient amount of insulin!!! If she is having recurring hospitalizations every few weeks then I would do the following:

  1. Take the responsibility of checking glucose and giving insulin out of the hands of your 13 year old and into the hands of a capable and reliable adult. That way you can be more sure that things are being done. This also serves to give your daughter a little "break" from diabetes.
  2. Be certain that blood or urine ketones are checked whenever the blood sugar is more than 240 mg/dl [13.3 mmol/L]. That is the value that ketones typically can start to appear.
  3. Be certain that your insulin vials are fresh and replaced every month.

Teens are notoriously less-than-perfectly compliant with medicines: just as they approach a time where we think they ought to be more self- reliant, they need us even more. (Look back at your or your friends' early adolescent years!!). Looking for other contributing issues is certainly appropriate. I would not ignore the possibility of psychologic issues, including depression. What sort of positive benefit is gained from going into the hospital so often? Well, most of us would not want that, but perhaps your child gets a lot of attention, gets other's to do her glucose checks and insulin dosages, gets fed meals in bed, gets out of school, etc.

A medical issue that your doctors may want to consider is adrenal insufficiency. Just as the body's immune system "attacked" her pancreas to cause diabetes (most common cause of type 1 diabetes), the adrenal glands that make cortisol (cortisone) can be attacked also. Insufficient amounts of cortisol can lead to recurring episodes of easy dehydration and vomiting, but usually the sugar levels are not so high. So I am struck with your comments about her glucose levels not being as bad as one might anticipate. Adrenal gland problems often are associated with increased color to the skin -similar to tan - but all over (not just where the sun shines). Adrenal gland problems can lead to death so get this assessed.


Original posting 26 Dec 2002
Posted to Hyperglycemia and DKA


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.